Discussions By Condition: I cannot get a diagnosis.

Strange symptoms, kalium loss, headaches.

Posted In: I cannot get a diagnosis. 14 Replies
  • Posted By: Anonymous
  • July 22, 2007
  • 02:49 PM

I'm a 20 year old girl. I've been in and out of hospitals the last 6-7 years. Nothing seems to fix my symptoms so I'm hoping you could help me maybe.

It all started when I was about...oh, 12-13 years. I got these intense headaches and when I went to see a doctor she said it's probably migraine. I got some pills but it didn't work. I should add that I almost always vomited when I got these attacks. I just tried to get through my pain any way.

When I was 15 I suddenly got a weak sensation of pain in my knees. I figured it was because I recently excercised. When the pain was still there after a week I though it was becuase of growth. After this the pain got really, really bad. When I wanted to stand up I had to use the hands and push me out of the chair. The legs didn't support me. One day I was at home, lifting a heavy bag and suddenly, out of the blue I fell. Not forward or anything, just straight down. "That's strange" I thought but got up and started to walk again and it happened again. After this the legs would NOT move at all. I went to the ER and I had severe kalium loss. This affects the muscles they said. I got pills and such and I got better. But after two years this happened again. Pills again of course. The doctors has run a number of test. Nothing is wrong with me. (Of course there is)
They've sent me to a number of neurologists. Checked my hormonal levels. Everything is as it should be.

I still have a great deal of pain in my legs when ever I need to use the knees to push myself up. Like, from a chair or sofa. I can walk and such but not run or something for more than a minute or two. Could someone here maybe give me an idea?

Also I still have these horrible, horrible headaches. Twice or maybe three times a month. It's not on a specific date, week or weekday. When I wake up I can't move my head without getting the feeling of a knife stuck inside my brain. It's throbbing really bad on both sides of the head. And my eyes almost always hurts when this occur. Migraine the doctors still say. I've tried 4 different pills. Nothing works. I still get bad nausea but I don't vomit now a days. Because of the nausea I can't eat when I have these attacks. I do drink water all the time though, so I won't get dehydrated.
Oh and 6 days a week I have headaches but not as bad as the attacks. But still, that's not something that a normal person should have.
My father and brother doesn't have these attacks but they too often have "regular" headaches.

Also I have pretty high blood preasure. I get pills for this too and I do feel better regarding the preasure. But when ever I stop eating them it gets high again. Also I'm having chest pains when I workout. Sharp pain. I've got a date to see a cardiologist but it's a couple of months ahead.

I'm not sure if all these symptoms are related or if there are different things. The most painful thing now is the awful headache. This is the first thing I want to go away.
Is there someone who might give me some hints or tips?
I'll be forever grateful if I could solve only one of these things.

Reply Flag this Discussion

14 Replies:

  • first,whats your weight ? what medications you take ?(for high BP,migraine ...etc.)seems that migraine suits your symptoms most-pulsating headache ,vomit,nausea.where the headache located,whole head or at particular place,or its half hemispere of your head ?refere cardiologist about high BP and chest pain.
    Anonymous 42,789 Replies Flag this Response
  • My BMI is 19,5. I'm around 50 kg. I got Spironolakton for the BP. And for the migraine right now, Zomig. Also I got Kalitabs for the kalium.I know it is the same symptoms as migraine, but none of the pills are working. I can't get out of bed and I miss a lot of work due to this. The headache is all over the head. But mostly at the temples.
    Anonymous 42,789 Replies Flag this Response
  • Were you bitten by a tick?
    Monsterlove 2,921 Replies Flag this Response
  • I've been bitten only once in my life. It was around 2 years ago. I've had these symptoms longer than that. It's really strange. And the doctors just keeps making arrangements months and months between. They wanted to focus on one thing at a time. First the kalium, then the blood pressure, the heart, the headaches and then my knee pain. They've done a variety of test for the kalium. Found nothing as said before. Now I'm going to a nurse every two weeks to check my BP. But the headaches are the worst. They wonder if it's not migraine after all since nothing works. Oh, and they did a MRI of my brain and kidneys but found no abnormality. (Usually they notice migraine on MRI's I've heard, not sure it true though.)
    Anonymous 42,789 Replies Flag this Response
  • your weight seems ok ,not underweight.headache probaly related to high BP,usually its located at occipital area,but it varies.spironolakton is potassium sparing drugs,and u got potassium supplement,keep close monitor of your potssium level(kalium) too high/low can cause heart/nerve instability.refere cardiologist to rule out any heart problems first,then go for other symptoms,diagnose.ya,something to add,your knee pain and weakness might be cause by nerve/muscle problem.
    Anonymous 42,789 Replies Flag this Response
  • Get checked for lyme disease. It could be complicating everything.
    Monsterlove 2,921 Replies Flag this Response
  • Are you taking any birth control pills? Any other hormonal forms of birth control? I am sorry I don't have any Western diagnoses for your problems, but would suggest trying acupuncture to help your headaches. Acupuncture can be very helpful for all sorts of pain, and is especially helpful for headaches. Please consider this form of medicine. Best wishesDOM
    acuann 3,080 Replies Flag this Response
  • Oh, yes. Kalitabs and spironolakton is potassium saving (and BP lowering) drugs. Yes I know. (Kalium is potassium in latin)That's what I've been having problems with as explained in the first message. That's why I was at the hospital 2 weeks in a row. I got check ups every week, then once every two weeks, once a month and now it's been over 2 years since my last attack of low potassium so they only test me while I'm at the hospital, seeing some doctor. (The first attack was when I was 15, then 17 so it might be time again soon if I don't get it fixed)They know how to treat it. Give me potassium. But they don't know what's causing this. I do take birth control pills, yes. But the doctors made a hormonal test during a whole day, every 4 hour or so they took a small vial of blood but it showed nothing abnormal in my hormones. Also, I think I've been tested for lyme disease but I will look it up again just to be sure next time I'm at the hospital! And I'm still waiting to get to see my cardiologist. He might help me with my chest pains and BP. But probably not my head. Thank you for your answers, it's really helpful
    Anonymous 42,789 Replies Flag this Response
  • To me, the most worrisome problem would be "why are you losing potassium". (Hypokalemia). This is a problem at the CELLULAR level and need to be diagnosed. The list is endless for possible diagnoses, but have your kidneys checked out before you lose renal function. Type in headache and hypokalemia and check it out. Hope this helps.
    rad-skw 1,605 Replies Flag this Response
  • As stated in the first message. The doctors has checked me out thoroughly. They've done an MRI on my kidneys and brain. They found nothing. That's why I'm writing here. And as I also said, I get to go to check ups all the time and I'm not losing any potassium at the moment. Not at all this year. But as soon as the doctors notice the potassium level is low they give me Kalitabs and everything gets back to normal. The doctors know I'm this sick. They just don't know why.That was one thing I was hoping someone maybe could help me with. Someone might know something the doctors don't.
    Anonymous 42,789 Replies Flag this Response
  • there may be many reasons for hypokalemia,just hard to diagnose without full medical histories.we'll just have to wait till you finish your cardiology checkup.
    Anonymous 42,789 Replies Flag this Response
  • Complications of Crohn’s Disease

    Recognize the risks associated with Crohn’s disease.

    8 Surprising Facts About Cholesterol

    Did you know that one in six US adults has high cholesterol?

  • http://en.wikipedia.org/wiki/Hypokalemia
    Anonymous 42,789 Replies Flag this Response
  • do take birth control pills, yes. But the doctors made a hormonal test during a whole day, every 4 hour or so they took a small vial of blood but it showed nothing abnormal in my hormones. How long have you been taking birth control pills, and which one are you taking? Are you taking any other meds right now? DOM
    acuann 3,080 Replies Flag this Response
  • I've eaten it for 3 years now. I've got "Neovletta". But I didn't eat it when the first attack occured. And yes, I also have Spironolakton right now due to the potassium loss and my high BP.
    Anonymous 42,789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?